Annals of Applied Probability

Random permutations with cycle weights

Volker Betz, Daniel Ueltschi, and Yvan Velenik

Full-text: Open access


We study the distribution of cycle lengths in models of nonuniform random permutations with cycle weights. We identify several regimes. Depending on the weights, the length of typical cycles grows like the total number n of elements, or a fraction of n or a logarithmic power of n.

Article information

Ann. Appl. Probab., Volume 21, Number 1 (2011), 312-331.

First available in Project Euclid: 17 December 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]

Random permutations cycle weights cycle lengths Ewens distribution


Betz, Volker; Ueltschi, Daniel; Velenik, Yvan. Random permutations with cycle weights. Ann. Appl. Probab. 21 (2011), no. 1, 312--331. doi:10.1214/10-AAP697.

Export citation


  • [1] Arratia, R. and Tavaré, S. (1992). The cycle structure of random permutations. Ann. Probab. 20 1567–1591.
  • [2] Benaych-Georges, F. (2007). Cycles of Random Permutations with Restricted Cycle Lengths. Available at arxiv:0712.1903.
  • [3] Betz, V. and Ueltschi, D. (2009). Spatial random permutations and infinite cycles. Comm. Math. Phys. 285 469–501.
  • [4] Betz, V. and Ueltschi, D. (2010). Spatial permutations with small cycle weights. Probab. Theory Related Fields DOI: 10.1007/s00440-009-0248-0.
  • [5] Betz, V. and Ueltschi, D. (2010). Critical temperature of dilute Bose gases. Phys. Rev. A 81 023611.
  • [6] Bollobás, B. and Pittel, B. (2009). The distribution of the root degree of a random permutation. Combinatorica 29 131–151.
  • [7] DeLaurentis, J. M. and Pittel, B. G. (1985). Random permutations and Brownian motion. Pacific J. Math. 119 287–301.
  • [8] Erdös, P. and Lehner, J. (1941). The distribution of the number of summands in the partitions of a positive integer. Duke Math. J. 8 335–345.
  • [9] Ewens, W. J. (1972). The sampling theory of selectively neutral alleles. Theoret. Population Biology 3 87–112.
  • [10] Feng, S. and Hoppe, F. M. (1998). Large deviation principles for some random combinatorial structures in population genetics and Brownian motion. Ann. Appl. Probab. 8 975–994.
  • [11] Flajolet, P. and Sedgewick, R. (2009). Analytic Combinatorics. Cambridge Univ. Press, Cambridge.
  • [12] Fristedt, B. (1993). The structure of random partitions of large integers. Trans. Amer. Math. Soc. 337 703–735.
  • [13] Goncharov, V. L. (1944). Some facts from combinatorics. Izv. Akad. Nauk SSRS Ser. Mat. 8 3–48.
  • [14] Hansen, J. C. (1990). A functional central limit theorem for the Ewens sampling formula. J. Appl. Probab. 27 28–43.
  • [15] Lugo, M. (2009). Profiles of permutations. Electron. J. Combin. 16 Research Paper 99, 20.
  • [16] Szalay, M. and Turán, P. (1977). On some problems of the statistical theory of partitions with application to characters of the symmetric group. I. Acta Math. Acad. Sci. Hungar. 29 361–379.
  • [17] Timashev, A. N. (2008). Random permutations with cycle lengths in a given finite set. Diskret. Mat. 20 25–37.
  • [18] Vershik, A. and Yakubovich, Y. (2001). The limit shape and fluctuations of random partitions of naturals with fixed number of summands. Mosc. Math. J. 1 457–468.